Indiana, 2003

Damaging Winds in Indiana, July 7 to 8, 2003

July 7 to 8, 2003 · NWS IWX · 25 events in 21 counties and zones

25 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jul 7, 2:34 PM EST, 8 hours 41 minutes earlier.

Area forecast discussion, Jul 7, 2:34 PM EST, 8 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
234 PM EST MON JUL 7 2003

ACTIVE PATTERN WILL CONTINUE AS COLD FRONT IN THE PLAINS WORKS
SLOWLY SOUTHEAST OVER THE NEXT COUPLE OF DAYS. OTHER THAN A FEW CU
AROUND...CLEAR SKIES IN PLACE BACK INTO IA. EXTREMELY UNSTABLE
ATMOSPHERE BACK IN IA/IL WHERE CONVECTION IS EXPECTED TO DEVELOP
LATER THIS AFTERNOON/EVENING. WITH NOTHING CLEAR AT THIS TIME FOR
EXACT TRACK OR TIMING...WILL GO SCT WORDING FOR THIS EVE AND CHC FOR
TONIGHT. TUESDAY...DEEP MSTR IN PLACE AS WELL AS ANY LEFT OVER
BOUNDARIES AND LOWS MOVING ALONG THE FRONT WILL QUICKLY STIR UP
CONVECTION AGAIN. WILL GO LIKELY NORTH HALF OF CWA AND HIGH CHC IN
SOUTH. TUES NGT LOOKS VERY WET AND STORMY. WILL GO WITH LIKELY POPS
ALL AREAS.

WITH NO END IN THE FLOODING THREAT FOR THE NEXT 36-48 HOURS...WILL
EXTEND THE FLOOD WATCH THROUGH TOMORROW AFTERNOON. BASED ON RAINFALL
OVERNIGHT AND THIS AM...WILL EXPAND THE WATCH TO COVER STARKE
COUNTY...TO KOSCIUSKO...TO ALLEN INDIANA...TO PUTNAM COUNTY OHIO.

WEDNESDAY THROUGH THURSDAY GETS TRICKIER AS MODELS TRY TO MOVE THE
FRONT THROUGH THE REMAINDER OF THE CWA. ETA CLEARS THE FRONT DURING
WEDS AFTN...WHILE THE GFS HANGS IT UP...MAINLY OVER THE SOUTH
THROUGH EARLY THURSDAY. PERSISTENCE IN ORDER HERE...SO WILL KEEP WITH
CHC POPS WEDS-THURS.

TEMPS WILL BE TRICKY AS WELL WITH CONVECTIONS/CLOUDS AROUND. CURRENT
SETUP LOOKS GOOD SO NO CHANGES.

EXTENDED DISCUSSION...
GFS EXHIBITED GOOD RUN TO RUN CONTINUITY WITH 500 MB TROUGH AND
SECONDARY COLD FRONT PASSING ACROSS REGION THURSDAY NIGHT...SO HAVE
ADDED A MENTION OF SHOWERS AND STORMS FOR THURSDAY NIGHT PERIOD.
WEAK IMPULSES INDICATED IN DRY NORTHWEST FLOW FOR THE WEEKEND.
GIVEN UNCERTAINTY...WILL KEEP LATER PERIODS OF EXTENDED DRY.

.IWX...
IN...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES INZ012>018...
INZ020...INZ022>027...INZ032>034.

MI...NONE.
OH...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES OHZ015>016...
OHZ024>025.

FISHER/BARJENBRUCH
Hazardous weather outlook, Jul 7, 5:09 AM EST, 18 hours 6 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-081015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
509 AM EST MON JUL 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
THROUGH TONIGHT WITH DAMAGING WINDS AND HAIL THE MOST LIKELY THREATS.

FLOODING IS STILL A THREAT OVER PARTS OF INDIANA SOUTH OF US ROUTE
30 WHERE RIVERS AND STREAMS REMAIN HIGH OR OUT OF THEIR BANKS.
ADDITIONAL HEAVY RAINFALL IS POSSIBLE TODAY WHICH MAY CAUSE MORE
FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION ON
TUESDAY. DAMAGING WINDS WILL BE THE MOST LIKELY THREAT FROM ANY
STORMS. THUNDERSTORMS ARE ALSO POSSIBLE WEDNESDAY AND THURSDAY BUT
THE SEVERE POTENTIAL IS UNCERTAIN AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH TUESDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

In the hours before

Local storm report, Jul 7, 7:02 PM EST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
0702 PM EST MON JUL 07 2003

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0659 PM    WILLSHIRE                 OH   FLOOD
07/07/03   VAN WERT                       STATE OF EMERGENCY WAS
                                          DECLARED IN THE EXTREME
                                          SOUTHWESTERN CORNER OF VAN
                                          WERT COUNTY. US 33 IS
                                          CLOSED ON THE OHIO SIDE AND
                                          STATE ROUTE 81 AND 49
                                          AROUND WILLSHIRE ALONG THE
                                          ST MARYS RIVER IS CLOSED
                                          DUE TO FLOODING. REPORTED
                                          BY EMERGENCY MANAGER.

WAMSLEY

The radar

The Northern Indiana radar (KIWX), 87 km away, was scanning. The volume nearest the first event began at 04:13 UTC.

Open the radar archive at this moment

Event by event

25 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pulaski

When
July 7, 11:15 PM EST
Where
Pulaski County, Francesville
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.867, -86.500

Law enforcement reported trees and power lines down.

Thunderstorm Wind, White

When
July 7, 11:20 PM EST
Where
White County, Wolcott
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
41.350, -86.500

The Wolcott COOP observer reported a wind gust to 70 MPH.

Thunderstorm Wind, La Porte

When
July 7, 11:30 PM EST
Where
La Porte County, La Porte
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -86.517

Law enforcement reported trees and power lines down in La Porte.

Thunderstorm Wind, Cass

When
July 7, 11:54 PM EST
Where
Cass County, Logansport
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -86.217

Law enforcement reported trees and power lines down in Logansport.

Thunderstorm Wind, Cass

When
July 7, 11:54 PM EST
Where
Cass County, Royal Center
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.667, -86.250

Law enforcement reported trees and power lines down in Royal Center.

Thunderstorm Wind, Starke

When
July 7, 11:55 PM EST
Where
Starke County, 5 mi S of Koontz Lake
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -86.067

Law enforcement reported trees and power lines down south of Koontz Lake.

Thunderstorm Wind, Marshall

When
July 7, 11:55 PM EST
Where
Marshall County, 10 mi W of Plymouth
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.533, -86.017

Law enforcement reported trees and power lines down west of Plymouth.

Thunderstorm Wind, Fulton

When
July 8, 12:00 AM EST
Where
Fulton County, Rochester
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.333, -85.767

Law enforcement reported trees and power lines down in Rochester.

Thunderstorm Wind, St. Joseph

When
July 8, 12:12 AM EST
Where
St. Joseph County, South Bend
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.350, -85.700

Law enforcement reported trees and power lines down in South Bend.

Thunderstorm Wind, Miami

When
July 8, 12:26 AM EST
Where
Miami County, Peru
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -85.817

Law enforcement reported trees and power lines down in Peru.

Thunderstorm Wind, Kosciusko

When
July 8, 12:30 AM EST
Where
Kosciusko County, 4 mi E of Leesburg
Measured
50 kt (58 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.883, -85.483

Off duty NWS employee reported trees down east of Leesburg.

Thunderstorm Wind, Elkhart

When
July 8, 12:35 AM EST
Where
Elkhart County, Wakarusa
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.283, -85.850

Law enforcement reported trees and power lines down in Wakarusa.

Thunderstorm Wind, Kosciusko

When
July 8, 12:35 AM EST
Where
Kosciusko County, 2 mi N of North Webster
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
41.500, -85.383

A wind gust was measured at 67 MPH at the NWS office north of North Webster.

Thunderstorm Wind, Wabash

When
July 8, 12:40 AM EST
Where
Wabash County, Wabash
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.083, -85.617

Law enforcement reported trees and power lines down in Wabash.

Thunderstorm Wind, Huntington

When
July 8, 12:43 AM EST
Where
Huntington County, Huntington
Measured
50 kt (58 mph) measured gust
Reported by
LAW ENFORCEMENT
Coordinates
41.067, -85.133

Law enforcement reported trees down in Huntington.

Thunderstorm Wind, Kosciusko

When
July 8, 12:45 AM EST
Where
Kosciusko County, Warsaw Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.617, -85.417

The Warsaw airport AWOS measured a wind gust to 61 MPH.

Thunderstorm Wind, Noble

When
July 8, 12:46 AM EST
Where
Noble County, Rome City
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.317, -85.133

Law enforcement reported trees and power lines down in Rome City.

Thunderstorm Wind, Whitley

When
July 8, 12:50 AM EST
Where
Whitley County, South Whitley
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.183, -84.850

Law enforcement reported trees and power lines down in South Whitley.

Thunderstorm Wind, Lagrange

When
July 8, 12:51 AM EST
Where
Lagrange County, Countywide
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.633, -85.000

Law enforcement reported trees and power lines down countywide.

Thunderstorm Wind, Allen

When
July 8, 1:07 AM EST
Where
Allen County, Ft Wayne
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.883, -85.167

Law enforcement reported trees and power lines down in Fort Wayne.

Thunderstorm Wind, De Kalb

When
July 8, 1:16 AM EST
Where
De Kalb County, 2 mi S of Garrett
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.833, -85.050

Law enforcement reported trees down south of Garrett.

Thunderstorm Wind, Allen

When
July 8, 1:20 AM EST
Where
Allen County, 5 mi N of Woodburn
Measured
51 kt (59 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.983, -86.867

A trained spotter reported a wind gust to 60 MPH north of Woodburn.

Thunderstorm Wind, Steuben

When
July 8, 1:23 AM EST
Where
Steuben County, Angola
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.767, -87.033

Law enforcement reported trees and power lines down in Angola.

Thunderstorm Wind, Wells

When
July 8, 1:26 AM EST
Where
Wells County, Ossian
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
41.600, -86.717

Law enforcement reported trees and power lines down in Ossian.

Thunderstorm Wind, Adams

When
July 8, 1:40 AM EST
Where
Adams County, 6 mi W of Decatur
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.750, -86.350

Law enforcement reported trees and power lines down west of Decatur.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373637, 5373638, 5373718, 5373719, 5373720, 5373721, 5373722, 5373723, 5373724, 5373725, 5373727, 5373726, 5373728, 5373729, 5373731, 5373730, 5373732, 5373733, 5373734, 5373735, 5374020, 5372541, 5372542, 5372543, 5372544.